Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 186, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 23, 2003, 4:56 PM CDT for Dickinson County, Ottawa County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2003, 4:56 PM CDT (21:56 UTC)
- Expired
- Aug 23, 2003, 5:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Dickinson County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 102 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -663 J/kg
- Mixed-layer LCL
- 1928 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 232156 SVRTOP KSC041-143-232245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 455 PM CDT SAT AUG 23 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN DICKINSON COUNTY IN CENTRAL KANSAS SOUTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS * UNTIL 545 PM CDT * AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF TALMAGE...OR ABOUT 9 MILES WEST OF ABILENE...MOVING NORTH AT 15 MPH. * SOME LOCATIONS AFFECTED... TALMAGE MANCHESTER LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3897 9750 3897 9725 3911 9726 3913 9755 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:03 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 23, 3:03 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 303 PM CDT SAT AUG 23 2003 MAIN CONCERNS ARE IN THE LONGER RANGE OF THE FCST. SHORTER TERM HAS SOME CONCERN IN CONVECTIVE CHCS THIS EVENING. APPEARS ON LATEST RUCII THAT A BIT STEEPER LAPSE RATES, REFLECTED TOO IN H7 TEMPS, WERE OVER THE SWRN CWA. WITH SATELLITE INDICATING CONVECTIVE DVLPMT THAT AREA ALREADY, WILL INCLUDE SOME LOW POPS THIS EVENING THERE. REST OF AREA WILL BE CLEAR OR HAVE DMSHG CU THIS EVENING. ALL OF AREA SHOULD BE CLEAR BY OR BEFORE MIDN. HIGH TEMPS NEXT FEW DAYS TO BE OVER 100. MET GUIDANCE BETTER...AND MESO-ETA SFC TEMPS MAY BE BEST OF ALL AS FAR OUT AS THEY GO. NEXT BNDRY APPEARS WILL BE NORTH OF AREA IN THE TUESDAY-WEDNESDAY TIME FRAME. THUS, WILL GO PLUS OR MINUS AROUND 100 THROUGH THURSDAY. LOWS AT NIGHT UPPER 60S TO LOWER 70S. HEAT INDEX VALUES WILL BE WELL OVER 100 AFTN HOURS NEXT FEW DAYS...HOWEVER NIGHTTIME READINGS WILL BE FALLING INTO THE LOWER TO MIDDLE 70S...THUS PRECLUDING ANY ADVISORIES. AS MENTIONED, MAIN CONCERN IS LATER IN THE WEEK WITH APPCHG WAVE AND SFC FNT. EURO MODEL...PREFERRED MODEL MUCH OF THE SUMMER...HAS AN UPPER LOW OVER THE GULF OF ALASKA THIS MORNING. THIS IS APPARENT SYSTEM EURO MODEL ASSOCIATED WITH FNT INTO THE AREA THURSDAY NIGHT/FRIDAY. PER LATEST MOISTURE CHANNEL IMAGERY, THIS UPPER LOW APPEARS TO BE REFORMING A BIT SOUTH OF MRNG POSITION. EURO MODEL THEN MOVES THIS SYSTEM STEADILY TOWARDS NWRN COAST BY TUESDAY. GFS, MUCH LESS PREFERRED MODEL THIS SUMMER, HASTENS MOVEMENT OF THIS WAVE AND, FOR THE MOST PART, WEAKENS IT TO NEARLY NOTHING BY WEDNESDAY. EVEN LAST TWO UK MODEL RUNS ARE TRENDING TWRD EURO SOLUTION. REFERENCE EURO MODEL...BY THURSDAY NIGHT/FRIDAY MRNG, NOTE 850 MOISTURE/DEW POINTS IN THE BALLPARK FOR PCPN...AND 850 TEMPS COOLER, RELATIVELY SPEAKING, THAN THEY HAVE BEEN FORECAST FOR SOME TIME. THUS, HAVE NO PROBLEM WITH INTRODUCING LOW POPS THURSDAY NIGHT/FRIDAY PER HPC. HOWEVER PREFER TO DRAW DOWN TEMPERATURES CLOSER TO CLIMO BY SATURDAY VICE SUB-CLIMO READINGS PER HPC. .TOP...NONE
Hazardous weather outlook, Aug 23, 4:00 PM CDT, 56 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-241000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 400 PM CDT SAT AUG 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL OCCUR THIS EVENING OVER NORTHCENTRAL KANSAS...BUT THESE SHOULD END BEFORE MIDNIGHT. THE MAIN HAZARD WILL BE LIGHTNING. HOWEVER...STRONG GUSTY WINDS AND SOME HAIL ARE POSSIBLE WITH THE MORE INTENSE STORMS DURING THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL APPROACH THE AREA THURSDAY NIGHT AND MOVE THROUGH THE AREA ON FRIDAY. THIS FRONT WILL BRING WITH IT AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:46 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 29 min |
| Aug 23, 5:48 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 42 min |
| Aug 23, 6:31 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.